Background: Thrombophilia is characterised by increased propensity to vascular thrombosis, due to coagulation abnormalities leading to a procoagulant state. It accounts for 25% - 30% of cases of venous thromboembolism. The clinical features vary according to the site of the thrombus.
Aim: To study the presenting profile of thrombophilia in patients with spontaneous thrombosis, identify the thrombophilic risk factors and to study their response to anticoagulation. Method: It was a prospective study, done in patients admitted in the medical wards of Tata Medical Hospital, Jamshedpur from September 2010 to December 2015.
Observations: Of the total of 18 patients of thrombophilia, 4 (22.2%) had acquired causes which included antiphospholipid antibody syndrome (APLA) in 2 patients (11.1%) and polycythemia vera in 2 patient (5.6%). The inherited 14 causes (77.8%) detected were low protein C activity (1 patient - 5.6%), low protein S activity (3 patients- 16.7%), combined protein C and S deficiency (4 patients – 22.2%), high level of factor VIII (1 patient – 5.6%), elevated serum fibrinogen level 2 (11.1%), high IX level (4 patients – 22.4%), combined high factor VIII and fibrinogen levels (2 patients -11.1%) and elevated factor VIII combined with factor IX level (1 patient – 5.6%). The clinical presentations included deep vein thrombosis (DVT) of the calf veins, sagittal vein thrombosis, extensive intestinal gangrene due to superior mesenteric vein thrombosis, pulmonary thromboembolism, digital gangrene of terminal phalanges, recurrent abortions, portal hypertension with ascites and Budd-Chiari syndrome. 2 of 18 (11.1%) patients developed haemorrhagic complications after starting anticoagulation while 2 (11.1%) expired after stopping anti-coagulation.
Conclusion: Thrombophilia screening should be done in patients presenting with thrombus in unusual sites, recurrent thrombosis and young patients without obvious risk factors. The risk of bleeding from anticoagulation should be judiciously balanced with the potential for recurrent thromboembolism due to under anticoagulation.